Being Successful and Depressed

Discussion in 'Fibromyalgia Main Forum' started by majamaja, Nov 12, 2006.

  1. majamaja

    majamaja New Member

    Hello, I am Manic Depressive and I am trying to pass a really difficult science exam in Paris, France. My depression paralyzes me from work. I don't have the perfect financial situation and I find it difficult to focus on my studies. I need to make it. I need to make it. I get depressed because it is my chronic condiiton but it's exacerbated by living in a bad neighbourhood, seeing lots of poor people on the streets, etc. I tell myself that I am going somewhere, that i have direction in life and some considerable past accomplishments, but it's not enough. The feelings sway you anyway and you feel "like you just can't get it up", you feel impotent. Are there solutions for this? Does anyone have advice? Maja
  2. lptopcat

    lptopcat New Member

    I dont' have any suggestions for you but wanted to say "hello" and wish you well.

    Theresa
    [This Message was Edited on 11/14/2006]
  3. zenouchy

    zenouchy Member

    Welcome Maja!

    Glad you found us.

    Many people with fibro have bipolar including me, and not many of us have the perfect financial situation either, so you are not alone at all. Have you been able to find a psychiatrist in Paris? Self talk is great and I commend you for trying so hard, however often when we have bipolar, it's not enough and we need a little extra help.

    Many people with bipolar, like yourself, are often extremely driven. Depression is not easy to deal with, and it's important to find someone to talk to help you cope. Also, I don't know if you are on medication to help you treat the depression, or if the medication you might be taking is working well enough (although I suspect it isn't). It's hard to know for sure unless you are seeing a doc.

    When I hear people on the board who have questions/feelings like yours, I always ask them if they have a psychiatrist who is treating their bipolar. To augement the psychiatrist, I think it's important in your situation to be able to talk to a close friend or a psychologist to help you talk about how you are feeling. You're in Paris (I assume you are from the US?), in a new country, dealing with a high pressure situation and living in a neighborhood that is not optimal for you. Talking to someone will help ease the high stress you are experiencing.

    We can help you on the board too, but I think face to face will help you much more. Although you didn't get responses yet from people who could relate to what you are going through, there are plenty of people here who have experienced depression. I bet you will get more responses. You can also respond to your own post by hitting "bump" so that your post stays on the first page and more people will see it.

    Please keep me posted. I hope things get better and that you do AWESOME on your science exam!!

    Warm hugs, Erika
  4. Slayadragon

    Slayadragon New Member

    I have moderate manic depression and (prior to getting CFS) alternated between being extremely driven and somewhat depressed. After some trial-and-error, I got it under control, to the point that I now no longer even think I'm manic-depressive except for on those very rare occasions that I forget to take my medicine for more than a day.

    If indeed you are bipolar, this is almost certainly going to continue to be a problem for you until you get on effective medication. I have never seen any credible information that suggests that manic-depression can be effectively treated (over the long term) in any other way. (You could get very lucky and outgrow it, but I wouldn't count on it.)

    Fortunately, it sounds like your manic-depression is not too extreme (or you wouldn't be commenting on relatively mild depression now or be in the position to take a difficult exam). Even more fortunately, a variety of drugs that "fix" most manic-depressives (of at least the moderate sort) very effectively and without significant side effects are currently available. (This was not the case 10-15 years ago, when I first became m-d after a head injury.) They also work quickly (within a few days or weeks).

    You may already know this, but probably you'll be looking at the anti-convulsants. (Lithium is still used for m-d, but only for people who change moods very infrequently, i.e. a few times a year.) If you really are m-d, under no circumstances should you be on an antidepressant unless you are also on an anti-convulsant and/or on lithium. If a doctor suggests that you take an anti-depressant by itself, you should run away as quickly as possible and find someone else.

    If you are on an effective mood stabilizer, there still may be some residual problems (either "existential" or chemical). I would be happy to give you some thoughts on what you might do if you are at that point.

    FYI, I take the anticonvulsant Lamictal to stabilize my mood. This serves to lift mood as well. My mood is still a little lower than I would like, and so I supplement the drug with DLPA and (mostly to prevent easy irritation) St. Johns Wort. (I've used antidepressants to supplement my mood stabilizer in the past, but find I do best with these supplements.)

    Good luck.
  5. findmind

    findmind New Member

    I can only encourage you to continue getting thru your goals and moving on.

    yu have no control over others; keep your goals in mind! Write them down and look at them each day.

    Hopefully, this will remind you what you are trying to achieve.

    The above replies know more than I about manic-depression, but I have a friend that is on 3 meds and she is doing wonderfully well for the first time in her life! Lived in dire poverty most of it, but the meds helped her get an RN degree and job. She's doing very well.

    Better control of the M/D and remembering your goals could help you change your life.

    Here's hoping you have some ideas how to pull out of this slump and do well on the science test. Think well of yourself; I'm sure we here are all so proud of you!

    there's always hope!
    findmind
  6. 69mach1

    69mach1 New Member

    is doing great, she takes her prozac. yes she did gain weight from it. but like she told me she would rather be fat and happy and have her little girls.

    she is thriving. and a fun person to be around.

    ttherapy and medications. they are are striving to get more medical advances.

    jodie